(PatriotWise.com)- In early July, the Food and Drug Administration added a warning to the labeling of the gonadotropin-releasing hormone agonists (AKA puberty blockers) saying the drugs might cause headaches, a build-up of pressure around the brain, and vision loss.
More specifically, children who take GnRH agonists could be at risk of pseudotumor cerebri, which is also known as idiopathic intracranial hypertension. This is a condition where fluid around the brain and spinal cord inexplicably builds up in the skull, causing high blood pressure that affects the brain and the optic nerve.
Symptoms of idiopathic intracranial hypertension include headaches, papilledema, blurred vision or a loss of vision, diplopia, pain behind the eye or with eye movement, tinnitus, dizziness, and nausea. The FDA warning includes recommendations that patients taking GnRH agonists be monitored for these symptoms.
GnRH agonists prevent the production of estrogen and progesterone, the hormones involved in the physical changes that happen during puberty.
The use of GnRH agonists has been approved by the FDA in the treatment of “central precocious puberty,” a condition where children start puberty too early.
But some doctors are using these drugs off-label as “gender-affirming” “healthcare.” Currently, the FDA does not approve of GnRH agonists being used for “gender transitions.”
GnRH agonists can only be prescribed to children under 18 with the consent of a parent or guardian.
The class of drugs is made under the names Lupron Depot-Ped (leuprolide acetate), Fensolvi (leuprolide acetate), Synarel (nafarelin), Supprelin LA (histrelin), and Triptodur (triptorelin).
According to the FDA, there have been six cases among “birth-assigned females ages 5 to 12 years” that plausibly link the use of GnRH agonists to incidents of idiopathic intracranial hypertension.
In five of the cases, the girls were undergoing treatment for “central precocious puberty.” One of the cases involved a girl undergoing “transgender care.”
The FDA was not able to determine the incidence rate of idiopathic intracranial hypertension as the case numbers were so small. However, the FDA considered the six cases “clinically serious” enough to add a warning to the product.